Tornadoes · United States · Texas · 2014
EF1 tornado, Wagner to South Sulpher, Texas, April 3, 2014
From Wagner to South Sulpher, this EF1 tornado ran 11.8 miles across Hunt County on April 3, 2014, touching down at 8:03 PM CDT and reaching 750 yards wide. It killed nobody and injured 4, and did $900,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 3, 2014
- Touchdown
- 8:03 PM CDT (01:03 UTC)
- Lifted
- 8:16 PM CDT (01:16 UTC)
- On the ground
- 13 minutes
- Path length
- 11.8 miles (19.0 km)
- Path width
- 750 yards (686 m)
- Deaths
- 0
- Injuries
- 4
- Property damage
- $900,000
- County
- Hunt County
- Touchdown point
- 33.196, -96.249
- Lift-off point
- 33.264, -96.062
- Record number
- 1404031903-01
The damage survey
3 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Strong to severe thunderstorms developed ahead of a dryline moving across the region. These storms were hail producers and mainly affected areas primarily along and north of US 380 from Decatur to Sulphur Springs. The worst damage was done in Denton where hail up to the size of softballs caused close to $5 billion in damage. Three tornadoes also occurred with this system; an EF-0 in Collin County, an EF-0 in Hopkins County, and an EF-1 in Hunt County.
A National Weather Service storm survey crew determined a long track tornado produced EF1 damage in several spots in Hunt County. The hardest hit home was a ranch for exotic birds and chickens. This tornado produced a non continuous path for nearly 12 miles, producing several pockets of tree and fence damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
20 minutes of warning. NWS FWD issued a tornado warning for this county at 00:43 UTC, 20 minutes before the tornado touched down, in force until 01:30 UTC.
The county was under a tornado watch, issued at 18:55 UTC and running to 01:55 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:56 UTC | 16:47 UTC | Severe Thunderstorm Warning | FWD |
| 18:55 UTC | 01:55 UTC | Tornado Watch | FWD |
| 21:45 UTC | 22:45 UTC | Severe Thunderstorm Warning | FWD |
| 00:43 UTC | 01:30 UTC | Tornado Warning | FWD |
| 01:27 UTC | 01:57 UTC | Tornado Warning | FWD |
| 01:40 UTC | 03:45 UTC | Flash Flood Warning | FWD |
| 01:55 UTC | 04:59 UTC | Tornado Watch | FWD |
| 02:52 UTC | 03:15 UTC | Severe Thunderstorm Warning | FWD |
| 05:00 UTC | 08:23 UTC | Wind Advisory | FWD |
| 14:19 UTC | 00:52 UTC | Flood Warning | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 3, 3:45 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Apr 3, 3:45 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 345 PM CDT THU APR 3 2014 .DISCUSSION... A DRYLINE HAS SURGED THROUGH BOWIE AND BRIDGEPORT BUT REMAINS WELL WEST OF COMANCHE AND GOLDTHWAITE. THE BULGE HAS HELPED MAXIMIZE LOW-LEVEL CONVERGENCE WHERE THE INITIAL SURFACE-BASED STORMS DEVELOPED. DESPITE PERSISTENT CLOUD COVER EAST OF THE BOUNDARY... TEMPERATURES CLIMBED INTO THE 80S WITH DEW POINTS IN THE MID TO UPPER 60S. MID-AFTERNOON MLCAPE VALUES HAVE EXCEEDED 3000J/KG... AND NEW UPDRAFTS ROOTED IN THIS VERY UNSTABLE BOUNDARY LAYER WILL QUICKLY BE ABLE TO SUPPORT LARGE HAIL. ALTHOUGH THERE HAS BEEN SOME MOISTURE RECOVERY IN THE MID-LEVELS...THERE REMAINS AMPLE DRY AIR TO ENHANCE THE DOWNBURST POTENTIAL WITH STORMS THIS AFTERNOON. WITH THE INITIAL STORMS...HIGH LCLS AND VEERING WINDS AHEAD OF THE BOUNDARY WILL TEND TO REDUCE THE TORNADO THREAT. ALTHOUGH THE DRYLINE WILL ENHANCE THE LOW-LEVEL SHEAR...CONVECTIVE ELEMENTS WILL HAVE A TENDENCY TO GRADUALLY SEPARATE FROM THE BOUNDARY. HOWEVER...DEEP LAYER SHEAR FAVORS ROTATING UPDRAFTS. AND WITH DISCRETE CELLS IN A VERY UNSTABLE ENVIRONMENT...THE TORNADO THREAT WILL GRADUALLY INCREASE AS THE ACTIVITY MOVES EAST...EVEN WITHOUT THE AID OF NEAR-BOUNDARY MECHANICS. HOWEVER...INHIBITION REMAINS FARTHER EAST AND MAY PREVENT DEEP CONVECTION FROM INITIATING FAR IN ADVANCE OF THE BOUNDARY. THIS COULD KEEP THE SOUTHEASTERN HALF OF THE CWA...WHICH WILL REMAIN WELL SEPARATED FROM THE LARGE-SCALE FORCING FOR ASCENT... RELATIVELY QUIET UNTIL THE EVENING HOURS. A COLD FRONT IS JUST NORTH OF THE RED RIVER AND WILL EVENTUALLY OVERWHELM THE LINGERING DRYLINE THIS EVENING...INCREASING STORM CHANCES ACROSS CENTRAL AND EAST TEXAS. WITH THIS SURFACE FOCUS... DISCRETE CELLS MAY EVENTUALLY CONGEAL INTO A LINEAR MCS...WHICH WOULD INCREASE THE WIND THREAT WHILE DIMINISHING THE POTENTIAL FOR LARGE HAIL AND TORNADOES. WARM AND HUMID WEATHER HAS PREVAILED MUCH OF THE WEEK...BUT FRIDAY MORNING WILL BE NOTICEABLY COOLER WITH GUSTY NORTH WINDS. TEMPERATURES MAY DIP INTO THE 30S IN NORTHERN ZONES SATURDAY MORNING. ALTHOUGH DEW POINTS ARE MARGINAL FOR FROST...ANYONE CONCERNED ABOUT SENSITIVE VEGETATION SHOULD KEEP ABREAST OF THE FORECAST. A LONGWAVE TROUGH APPROACHING THE WEST COAST WILL CREEP SLOWLY TOWARD TEXAS THIS WEEKEND. PACIFIC MOISTURE WILL BEGIN STREAMING OVER THE COOL SURFACE LAYER ON SATURDAY WHEN RAIN CHANCES WILL RETURN TO THE FORECAST. THE CLOUDY AND UNSEASONABLY COOL WEATHER WILL CONTINUE ON SUNDAY WHEN GULF MOISTURE RETURNS AT 850MB. PROGGED ISENTROPIC LIFT OVER THE COOL SURFACE LAYER WOULD RESULT IN WIDESPREAD RAIN. A 40 POP ON DAY 4 SHOWS MODERATE TO HIGH CONFIDENCE IN RAIN OCCURRING...BUT THIS IS UNLIKELY TO YIELD THE COPIOUS RAINFALL THAT THE DROUGHT-PLAGUED REGION NEEDS. HOWEVER... A SLOW/GENTLE RAIN AND LIMITED EVAPORATION WILL ALLOW THE TOPSOIL TO MAKE THE MOST OF WHAT DOES FALL. UNFORTUNATELY FOR THOSE ENGAGED IN OUTDOOR ACTIVITIES...SUNDAY LOOKS TO BE AN UNSEASONABLY COOL AND DAMP DAY FOR APRIL. THE TROUGH WILL PASS EAST AROUND MONDAY...BRINGING AN END TO THE RAIN CHANCES. REINFORCING SHOTS OF COOL AIR IN THE NORTHWEST FLOW ON THE BACKSIDE OF THE SYSTEM WILL PREVENT TEMPERATURES FROM RETURNING TO NORMAL UNTIL LATE NEXT WEEK. 25 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 48 67 45 67 48 / 20 0 0 20 20 WACO, TX 50 70 44 68 48 / 30 0 0 20 30 PARIS, TX 48 65 41 65 46 / 70 0 0 10 20 DENTON, TX 45 67 42 65 46 / 20 0 0 20 20 MCKINNEY, TX 46 67 40 65 46 / 20 0 0 10 20 DALLAS, TX 49 68 46 66 48 / 20 0 0 20 20 TERRELL, TX 50 67 43 65 47 / 50 0 0 20 20 CORSICANA, TX 51 68 45 66 48 / 50 0 0 20 30 TEMPLE, TX 50 70 44 66 49 / 30 0 0 20 30 MINERAL WELLS, TX 43 69 40 66 46 / 5 0 0 20 20 && .FWD WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ091-100>102- 115>117-129>132-141. && 09/25
Hazardous weather outlook, Apr 3, 3:24 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 324 PM CDT THU APR 3 2014 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041230- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 324 PM CDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING ACROSS MUCH OF NORTH AND CENTRAL TEXAS. THE RISK AREA IS EAST OF A LINE FROM ST JO TO MINERAL WELLS TO COMANCHE...AND INCLUDES THE DFW METROPLEX AND THE WACO/TEMPLE/KILLEEN AREAS. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE MAIN THREATS...BUT ONE OR TWO TORNADOES MAY ALSO OCCUR. ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE ALONG AND WEST OF INTERSTATE 35. A RED FLAG WARNING WILL BE IN EFFECT THROUGH EARLY THIS EVENING IN AREAS ALONG AND WEST OF A LINE FROM NOCONA...TO GLEN ROSE...TO COMANCHE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. LOW THUNDERSTORM CHANCES WILL RETURN SATURDAY AFTERNOON THROUGH SUNDAY EVENING...BUT THE ACTIVITY IS NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED IN SOME AREAS THROUGH THIS EVENING.
In the hours before
Local storm report, Apr 3, 7:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
743 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL NEW HOPE 33.21N 96.56W
04/03/2014 E1.00 INCH COLLIN TX AMATEUR RADIO
QUARTER SIZE HAIL IN NEW HOPELocal storm report, Apr 3, 7:46 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
746 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 6 NW FORT WORTH 32.81N 97.41W
04/03/2014 E1.00 INCH TARRANT TX AMATEUR RADIO
QUARTER HAIL REPORTED IN NORTH FORT WORTH OFF BOAT CLUB
ROADLocal storm report, Apr 3, 7:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
748 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 2 W FRISCO 33.15N 96.86W
04/03/2014 E0.88 INCH DENTON TX AMATEUR RADIO
2 MILES WEST OF STONEBROOK AND FM 423Local storm report, Apr 3, 7:49 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
749 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL FRISCO 33.15N 96.83W
04/03/2014 E1.75 INCH DENTON TX TRAINED SPOTTERLocal storm report, Apr 3, 7:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
752 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL FRISCO 33.15N 96.83W
04/03/2014 E2.00 INCH DENTON TX TRAINED SPOTTERLocal storm report, Apr 3, 7:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
754 PM CDT THU APR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST FARMERSVILLE 33.17N 96.37W
04/03/2014 M68 MPH COLLIN TX AMATEUR RADIOThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
1.1 hours before the tornado, 115 km from the path. April 4, 2014.
- Mixed-layer CAPE
- 949 J/kg
- Mixed-layer CIN
- -174 J/kg
- Surface CAPE
- 3391 J/kg
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.1
- 0-3 km lapse rate
- 7.2 K/km
Fort Worth, TX (KFWD), 12:00Z
10.9 hours after it, 115 km from the path. April 4, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -101049 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -360 m²/s²
- 0-3 km storm-relative helicity
- -156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.3 K/km
The radar
The Dallas/Ft Worth radar (KFWS), 130 km away, was scanning. The volume nearest the touchdown began at 01:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:39 UTC | HAIL 1 | 3 Se Mustang | Denton, TX | QUARTER SIZE HAIL 3 SE OF MUSTANG |
| 23:43 UTC | FUNNEL CLOUD | 2 E Prosper | Collin, TX | FUNNEL CLOUD HALF WAY TO THE GROUND 2 MILES EAST OF PROSPER |
| 23:48 UTC | HAIL 1 | Prosper | Collin, TX | $$ |
| 23:48 UTC | HAIL 1 | Prosper | Collin, TX | |
| 23:49 UTC | HAIL 1.5 | Celina | Collin, TX | $$ |
| 23:49 UTC | HAIL 1.5 | Celina | Collin, TX | |
| 00:15 UTC | HAIL 1.75 | Mckinney | Collin, TX | REPORTED AT SHERIFFS OFFICE AT BLOOMDALE ROAD AND US 75 |
| 00:27 UTC | TORNADO | Princeton | Collin, TX | HAMS REPORTED THAT TORNADO CROSSED HWY 380 AT NORTH 6TH STREET |
| 00:32 UTC | HAIL 0.88 | 2 W Frisco | Denton, TX | 2 MILES WEST OF STONEBROOK AND FM 423 |
| 00:37 UTC | HAIL 1 | New Hope | Collin, TX | QUARTER SIZE HAIL IN NEW HOPE |
| 00:40 UTC | HAIL 1.5 | Frisco | Collin, TX | $$ |
| 00:40 UTC | HAIL 1.5 | Frisco | Collin, TX | |
| 00:45 UTC | HAIL 1.75 | 5 Sw Prosper | Denton, TX | GOLF BALL HAIL DAMAGED ROOF OF HOME AND TOOK OUT TWO WINDOWS NEAR LEGACY AND SH121 |
| 00:47 UTC | HAIL 1.75 | Frisco | Denton, TX | $$ |
| 00:47 UTC | HAIL 1.75 | Frisco | Denton, TX | |
| 00:50 UTC | TSTM WND GST 68 | Farmersville | Collin, TX | $$ |
| 00:50 UTC | TSTM WND GST 68 | Farmersville | Collin, TX | |
| 00:50 UTC | HAIL 1.75 | 6 Sw Prosper | Denton, TX | RICHMOND DRIVE IN FRISCO |
| 00:50 UTC | HAIL 1.75 | Plano | Collin, TX | MCDERMOTT AND CUSTER. |
| 00:50 UTC | HAIL 2 | Frisco | Denton, TX | $$ |
| 00:50 UTC | HAIL 2 | Frisco | Denton, TX | |
| 01:00 UTC | HAIL 1.25 | Allen | Collin, TX | HALF DOLLAR HAIL REPORTED IN ALLEN |
| 01:00 UTC | HAIL 2 | 3 Nw Mckinney | Collin, TX | REPORTED AT HWY 380 AND LAKE FOREST DRIVE |
| 01:00 UTC | TORNADO -1 | 3 E Merit | Hunt, TX | BASED ON AN NWS DAMAGE SURVEY...AN EF1 TORNADO WITH A PATH LENGTH OF APPROXIMATELY 1.8 MILES OCCURRED 3 MILES EAST OF MERIT. THE TIME OF OCCURRENCE IS APPROXIMATE. |
| 01:07 UTC | TSTM WND DMG | 15 Nw Greenville | Collin, TX | HOME SIGNIFICANTLY DAMAGED ON COUNTY ROAD 1081 15 MILES NORTHWEST OF GREENVILLE |
| 01:07 UTC | TSTM WND DMG | 7 Nw Greenville | Collin, TX | HOME SIGNIFICANTLY DAMAGED ON COUNTY ROAD 1081 15 MILES NORTHWEST OF GREENVILLE |
| 01:07 UTC | HAIL 2 | Allen | Collin, TX | REPORTED AT LEGACY AND JUPITER |
| 01:09 UTC | TSTM WND DMG | 9 N Greenville | Hunt, TX | HOME SIGNIFICANTLY DAMAGED ON COUNTY ROAD 1032 9 MILES NORTH OF GREENVILLE |
| 01:18 UTC | HAIL 0.75 | Melissa | Collin, TX | $$ |
| 01:18 UTC | HAIL 0.75 | Melissa | Collin, TX | |
| 01:20 UTC | HAIL 1.5 | Lucas | Collin, TX | $$ |
| 01:20 UTC | HAIL 1.5 | Lucas | Collin, TX | |
| 01:20 UTC | HAIL 1.5 | Lucas | Collin, TX | $$ |
| 01:20 UTC | HAIL 1.5 | Lucas | Collin, TX | |
| 01:35 UTC | HAIL 1.5 | Mckinney | Collin, TX | PING PONG TO GOLFBALL SIZE HAIL IN THE COMMUNITY OF CRAIG RANCH |
| 01:45 UTC | HAIL 1.75 | Commerce | Hunt, TX | AT TEXAS A&M COMMERCE CAMPUS. FELL FOR ABOUT 15 MINTUES |
| 02:01 UTC | HAIL 1.75 | Cooper | Delta, TX | GOLFBALL SIZE HAIL IN COOPER |
| 02:14 UTC | TSTM WND DMG | Tira | Hopkins, TX | METAL BUILDING DAMAGED IN TIRA |
| 02:19 UTC | TSTM WND DMG | 3 S Tira | Hopkins, TX | POSSIBLE TORNADO NEAR TIRA/BIRTHRIGHT. INTERSECTION OF HWY 19 AND FM 71. MULTIPLE HOMES AND BUSINESSES DAMAGED. WATER TOWER BLOWN OVER. CREWS STILL INVESTIGATING DAMAGE. |
| 02:19 UTC | TSTM WND DMG | 3 S Tira | Hopkins, TX | POSSIBLE TORNADO NEAR TIRA/BIRTHRIGHT. INTERSECTION OF HWY 19 AND FM 71. MULTIPLE HOMES AND BUSINESSES DAMAGED. WATER TOWER BLOWN OVER. CREWS STILL INVESTIGATING DAMAGE. NO KNOWN INJURIES AT THIS TIME. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 3, 2014
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 3 | 5:19 AM CDT | EF1 | Saint Louis, MO | 0.6 | 100 | |||
| April 3 | 8:30 AM CDT | EF1 | White, IL | 1.0 | 90 | $50,000 | ||
| April 3 | 7:27 PM CDT | EF0 | Collin, TX | 0.9 | 40 | 1 | $200,000 | |
| April 3 | 7:56 PM CDT | EF0 | Butler, MO | 0.2 | 50 | $17,000 | ||
| April 3 | 8:40 PM CDT | EF0 | Union, IL | 0.3 | 50 | $8,000 | ||
| April 3 | 8:52 PM CDT | EF0 | Union, IL | 5.0 | 85 | $7,000 | ||
| April 3 | 9:00 PM CDT | EF1 | Butler, MO | 0.6 | 75 | $2,000 | ||
| April 3 | 9:00 PM CDT | EF0 | Union, IL | 3.2 | 75 | $7,000 | ||
| April 3 | 9:01 PM CDT | EF1 | Stoddard, MO | 7.4 | 75 | $8,000 | ||
| April 3 | 9:20 PM CDT | EF0 | Hopkins, TX | 0.6 | 250 | 1 | $425,000 | |
| April 3 | 9:25 PM CDT | EF1 | Williamson, IL | 0.8 | 50 | $10,000 | ||
| April 3 | 9:40 PM CDT | EF2 | Ripley, MO | 3.5 | 220 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.